Alert archive / Alaska / Blizzard Warnings in 2009
Blizzard Warning 25, NWS Anchorage, AK
NWS Anchorage, AK issued this blizzard warning at Mar 6, 2009, 5:07 AM AKST. It took effect at Mar 6, 2009, 6:00 AM AKST. It was in force for 46 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 6, 2009, 5:07 AM AKST (14:07 UTC)
- In effect from
- Mar 6, 2009, 6:00 AM AKST
- Expired
- Mar 8, 2009, 4:58 AM AKDT
- In force
- 46 hr
- Issued by
- NWS Anchorage, AK
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWAK42 PAFC 061407 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 507 AM AKST FRI MAR 6 2009 AKZ191-070315- /X.UPG.PAFC.BZ.A.0022.090306T2000Z-090307T2000Z/ /X.NEW.PAFC.BZ.W.0025.090306T1500Z-090307T1800Z/ WESTERN ALEUTIANS- INCLUDING THE CITY OF...SHEMYA AND AMCHITKA 507 AM AKST FRI MAR 6 2009 ...BLIZZARD WARNING IN EFFECT UNTIL 9 AM AKST SATURDAY... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT UNTIL 9 AM AKST SATURDAY. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. A LOW PRESSURE SYSTEM MOVING INTO THE BERING WILL BRING BLIZZARD CONDITIONS TO THE WESTERN ALEUTIANS THROUGH SATURDAY MORNING. SNOW WILL COMBINE WITH EAST WINDS 45 TO 60 MPH AND GUSTS TO 75 MPH TO PRODUCE NEAR WHITE-OUT CONDITIONS IN BLOWING SNOW. THE WORST CONDITIONS TODAY WILL BE WEST OF AMCHITKA...BUT BY MIDNIGHT LOW VISIBILITIES WILL AFFECT THE ENTIRE ZONE. CONDITIONS ARE EXPECTED TO IMPROVE SATURDAY MORNING AS THE WEATHER SYSTEM MOVES AWAY FROM THE AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$
5 follow-up statements
000 WWAK42 PAFC 070043 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 343 PM AKST FRI MAR 6 2009 AKZ191-071345- /X.EXT.PAFC.BZ.W.0025.000000T0000Z-090308T0100Z/ WESTERN ALEUTIANS- INCLUDING THE CITY OF...SHEMYA AND AMCHITKA 343 PM AKST FRI MAR 6 2009 ...BLIZZARD WARNING NOW IN EFFECT UNTIL 4 PM AKST SATURDAY... THE BLIZZARD WARNING IS NOW IN EFFECT UNTIL 4 PM AKST SATURDAY. A LOW PRESSURE SYSTEM MOVING INTO THE BERING WILL BRING BLIZZARD CONDITIONS TO THE WESTERN ALEUTIANS THROUGH SATURDAY AFTERNOON. SNOW WILL COMBINE WITH EAST WINDS 45 TO 60 MPH AND GUSTS TO 75 MPH TO PRODUCE NEAR WHITE-OUT CONDITIONS IN BLOWING SNOW. THE WORST CONDITIONS TODAY WILL BE WEST OF AMCHITKA...BUT BY MIDNIGHT LOW VISIBILITIES WILL AFFECT THE ENTIRE ZONE. CONDITIONS ARE EXPECTED TO IMPROVE SATURDAY AFTERNOON AS THE WEATHER SYSTEM MOVES AWAY FROM THE AREA. ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$ AKZ155-071345- /X.NEW.PAFC.BZ.A.0023.090308T0000Z-090308T1800Z/ KUSKOKWIM DELTA- INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND 343 PM AKST FRI MAR 6 2009 ...BLIZZARD WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY MORNING... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WATCH...WHICH IS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY MORNING. A STRONG WEATHER FRONT WILL APPROACH THE WEST COAST SATURDAY. THIS MAY RESULT IN SOUTHEAST WIND TO 35 MPH WITH GUSTS TO 45 MPH SATURDAY AFTERNOON ALONG THE COAST SPREADING INLAND THROUGH THE NIGHT. STRONG WINDS ALONG WITH SNOW AND BLOWING SNOW MAY REDUCE VISIBILITIES TO ONE QUARTER MILE OR LESS AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES. THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY DANGEROUS. && $$
000 WWAK42 PAFC 071343 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 443 AM AKST SAT MAR 7 2009 AKZ155-080245- /X.UPG.PAFC.BZ.A.0023.090308T0000Z-090308T1800Z/ /X.EXB.PAFC.BZ.W.0025.090308T0000Z-090308T0600Z/ KUSKOKWIM DELTA- INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND 443 AM AKST SAT MAR 7 2009 ...BLIZZARD WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 PM AKST THIS EVENING ALONG THE COAST NORTH OF KIPNUK... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 PM AKST THIS EVENING ALONG THE COAST NORTH OF KIPNUK. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. A STRONG WEATHER FRONT WILL BRING WIND AND SNOW TO THE WEST COAST OF ALASKA THIS AFTERNOON. SNOW AND EAST TO SOUTHEAST WINDS 30 TO 45 MPH WILL RESULT IN BLOWING SNOW THAT WILL REDUCE VISIBILITIES BELOW ONE QUARTER MILE AT TIMES. THESE CONDITIONS WILL DIMINISH DURING THE EVENING AS WARMER AIR BRINGS WET SNOW TO THE AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$ AKZ191-080100- /X.CON.PAFC.BZ.W.0025.000000T0000Z-090308T0100Z/ WESTERN ALEUTIANS- INCLUDING THE CITY OF...SHEMYA AND AMCHITKA 443 AM AKST SAT MAR 7 2009 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 4 PM AKST THIS AFTERNOON EAST OF KISKA... A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 4 PM AKST THIS AFTERNOON EAST OF KISKA. A LOW PRESSURE SYSTEM MOVING INTO THE CENTRAL BERING WILL CONTINUE TO BRING BLIZZARD CONDITIONS TO THE WESTERN ALEUTIANS TODAY. SNOW WILL COMBINE WITH NORTHWEST WINDS 40 TO 55 MPH AND GUSTS TO 70 MPH TO PRODUCE NEAR WHITE-OUT CONDITIONS IN BLOWING SNOW. THE WORST CONDITIONS TODAY WILL BE FROM KISKA EAST. CONDITIONS ARE EXPECTED TO IMPROVE LATE SATURDAY AFTERNOON AS THE WEATHER SYSTEM MOVES AWAY FROM THE AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$
000 WWAK42 PAFC 072349 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 249 PM AKST SAT MAR 7 2009 AKZ191-080100- /X.CAN.PAFC.BZ.W.0025.000000T0000Z-090308T0100Z/ WESTERN ALEUTIANS- INCLUDING THE CITY OF...SHEMYA AND AMCHITKA 249 PM AKST SAT MAR 7 2009 ...BLIZZARD WARNING IS CANCELED... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELED THE BLIZZARD WARNING. $$ AKZ155-080600- /X.CON.PAFC.BZ.W.0025.090308T0000Z-090308T0600Z/ KUSKOKWIM DELTA- INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND 249 PM AKST SAT MAR 7 2009 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 9 PM AKST THIS EVENING... A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 9 PM AKST THIS EVENING. A STRONG WEATHER FRONT WILL BRING WIND AND SNOW TO THE WEST COAST OF ALASKA THIS AFTERNOON. SNOW AND EAST TO SOUTHEAST WINDS 30 TO 45 MPH WILL RESULT IN BLOWING SNOW THAT WILL REDUCE VISIBILITIES BELOW ONE QUARTER MILE AT TIMES. THESE CONDITIONS WILL DIMINISH DURING THE EVENING AS WARMER AIR BRINGS WET SNOW TO THE AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$
000 WWAK42 PAFC 080537 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 837 PM AKST SAT MAR 7 2009 AKZ155-081800- /X.EXT.PAFC.BZ.W.0025.000000T0000Z-090308T1800Z/ KUSKOKWIM DELTA- INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND 837 PM AKST SAT MAR 7 2009 ...BLIZZARD WARNING NOW IN EFFECT UNTIL 10 AM AKDT SUNDAY... THE BLIZZARD WARNING IS NOW IN EFFECT UNTIL 10 AM AKDT SUNDAY. A STRONG WEATHER FRONT WILL BRING WIND AND SNOW TO THE WEST COAST OF ALASKA THIS AFTERNOON. SNOW AND EAST TO SOUTHEAST WINDS 30 TO 45 MPH WILL RESULT IN BLOWING SNOW THAT WILL REDUCE VISIBILITIES BELOW ONE QUARTER MILE AT TIMES. THESE CONDITIONS WILL DIMINISH SUNDAY MORNING AS THE WINDS DIMINISH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$
000 WWAK42 PAFC 081258 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 458 AM AKDT SUN MAR 8 2009 AKZ155-081400- /X.CAN.PAFC.BZ.W.0025.000000T0000Z-090308T1800Z/ KUSKOKWIM DELTA- INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND 458 AM AKDT SUN MAR 8 2009 ...BLIZZARD WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE BLIZZARD WARNING. BLIZZARD CONDITIONS HAVE ENDED OVER THE NORTHERN KUSKOKWIM DELTA. STRONG SOUTHEAST WIND 30 TO 45 MPH WILL CONTINUE TODAY...AND WILL PRODUCE VISIBILITIES BELOW ONE MILE IN BLOWING SNOW AT TIMES IN THE VICINITY OF HOOPER BAY. CONDITIONS ARE EXPECTED TO IMPROVE TONIGHT AS WINDS DIMINISH. $$
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Mar 6, 5:00 AM AKST, 7 minutes earlier.
Area forecast discussion, Mar 6, 5:00 AM AKST, 7 minutes before
AREA FORECAST DISCUSSION SOUTHCENTRAL AND SOUTHWEST ALASKA 500 AM AKST FRI MAR 6 2009 .MODEL DISCUSSION...GFS, ECMWF AND NAM IN GOOD AGREEMENT ON BERING SEA LOW POSITION THROUGH MONDAY...HOWEVER GFS RUNS 5 MB DEEPER ON EARLY SUNDAY MORNING TO 13 MB ON MONDAY...TEND TO GO WITH GFS SOLUTION. THE GFS SOLTUION FOR THE FRONT ASSOCIATED WITH THE LOW OVER THE EASTERN ALEUTIANS ON SUNDAY TENDS TO BE CONSIDERABLE FASTER THEN THE OTHER TWO MODELS...REMAINS TO BE SEEN WHICH IS MORE REALISTIC. .ANALYSIS AND UPPER LEVELS...AT 500 MB A BROAD RIDGE WITH AXIS OVER THE WEST COAST MOVES NORTHWEARD AND SLIGHTLY TO THE EAST OVER THE NEXT 48 HOURS. THIS DRIVES SURFACE LOW CURRENTLY IN THE SOUTHERN BERING UP TOWARD ST. LAWERENCE ISLAND. SECONDARY DEVELOPMENT MONDAY OVER BRISTOL BAY ALLOWS FRONT TO MOVE INTO THE WESTERN GULF OF AK AS RIDGE STARTS TO BE UNDERCUT. .SHORT TERM FORECAST... BERING SEA AND SOUTHWEST...THIS LOW DEEPENS AS IT MOVES NORTHWARD TODAY AND REMAINS NEARLY STATIONARY SUNDAY NIGHT AND MONDAY NEAR 62N. THIS IS A RELATIVE SLOW MOVING SYSTEM AND ITS ASSOICATED FRONT IS SLOW TO MOVE NORTHEASTWARD AS WELL. A SECONDARY LOW FORMS OVER THE CENTRAL ALEUTIANS SUNDAY MORNING AND MOVES ALONG THE CHAIN TO THE EAST SOUTHCENTRAL...CLEAR/SUNNY SAT AND SUN MORNING WITH LITTLE WIND AS SURFACE HIGH FORMS OVER THE INTERIOR. LOOKS AS IF CLOUDS MOVE INTO THE AREA SUNDAY AFTERNOON. COULD BE SOME PRECIP SUNDAY NIGHT MAINLY ALONG THE MOUNTAINS AS REMANANT OF FRONT MOVES OVER AREA. .LONG TERM FORECAST... BERING SEA REGION...LOOKS AS IF BERING LOW IS SLOW TO DISSIPATE...SHOULD SPIN AROUND NORTHERN BERING SEA THROUGH WEDNESDAY. NOT MUCH OF INTEREST AT THE SURFACE UNTIL WED NIGHT WHEN NEXT NO PAC SYSTEM MOVES INTO WESTERN BERING...RIGHT NOW LOOKS AS IF STRONG SW FLOW IN STORE FOR ALEUTIANS ON THUR. SOUTHWEST...YET ANOTHER FRONT MOVES THROUGH THE AREA ON MONDAY EVENING...HOWEVER FROM TUE AFTERNOON THROUGH THU LITTLE OF INTEREST. SOUTHCENTRAL...WEAKEN FRONT WILL PROBABLE MOVE THROUGH SOMETIME MONDAY PM BUT AFTER THAT LITTLE OF INTEREST. .AER/ALU...WATCH/WARNING SUMMARY PUBLIC...BLIZ WARNING 191, BLIZ WATCH 155 MARINE...SEE PACKAGE FOR DETAILS FIRE WEATHER...NONE JMP MAR 09
The office that day
Everything else NWS Anchorage, AK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 4:00 PM AKST | Gale Warning | AFC | 59 hr | |
| Mar 5, 4:00 PM AKST | Gale Warning | AFC | 59 hr | |
| Mar 5, 4:00 PM AKST | Storm Warning | AFC | 48 hr | |
| Mar 5, 4:00 PM AKST | Storm Warning | AFC | 48 hr | |
| Mar 5, 4:24 PM AKST | Winter Weather Advisory | AFC | 20 hr | |
| Mar 5, 4:36 PM AKST | Blizzard Watch | AFC | 13 hr | |
| Mar 6, 4:00 AM AKST | Gale Warning | AFC | 24 hr | |
| Mar 6, 4:00 AM AKST | Gale Warning | AFC | 47 hr | |
| Mar 6, 4:00 AM AKST | Heavy Freezing Spray Warning | AFC | 12 hr | |
| Mar 6, 9:46 AM AKST | Blizzard Warning | AFC | 19 hr |
Nearby
Blizzard Warnings in Alaska, 2009Every blizzard warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.